May 10, 2011
I had to have my hips replaced in October and December of 2008 due to Avascular Nicrosis. Now, the doctors find Osteonecrosis in my knees, but surgery is not needed yet. Now my ankle is starting to hurt. I have been positive since 1988 and am resistant to all meds except for my current regime of Prezista, Norvir, Intelence, Truvada, Incestress, Reyetaz and of course the preventatives SMZ/TMP, Valcyclovir. My t count was under 50 for 6 years before this combination came out and then I got diahrrea for a year and went from 190 pounds to 120. Just in time, the above listed combo came out and now my t count is 470. It was after I recovered from the diahrrea/weight loss and started the new drugs that the joint problems started, and also after the new meds, I have not gained 140 pounds, so I am now 5'6" and 260 pounds and my appetite, let's just say, is incredibly high and I never feel full.
My 2 questions are (1) in this neucrosis of the joints due to the HIV or the meds over the years, and is there anything I can do to keep my joints stronger? I take Calcium(1200), Vitamin D (2000), Magnesium(500),and Glucosamine (1000).
(2) Why did this horrible appetite for food start when I recovered from all the weight loss from the diahrrea and started the new meds? I went from 120 to over 220 in the first year after starting the new meds, I never ate like this before and never weighed this much. It is all in my stomach and chest area, my arms look like I am normal weight and my legs near normal with only a little extra weight. I am having a VERY difficult time losing any weight, every day is a major battle.
Response from Mr. Vergel
First of all, let me apologize for not replying to your question earlier. It got lost in some that I have stored for more research.
Avascular necrosis of the hip joints has been linked to HIV medications, although we have little data that points at protease use. It has definitely been linked with the use of corticoid (anti inflammatory)steroids like prednisone and others. Megace, a popular drug that used to be prescribed for people who were wasting, can also cause this problem. And so does smoking. During the Crixivan days, AVN was a lot more common. Low blood flow to joints potentially due to higher blood viscosity can cause the bone to die and compromise the joint. Surgery to replace the joint is needed. Some people get it on one side and others in both hips. The only way to diagnose it is via an MRI since X rays don't usually pick it up.
I am concerned about your dramatic weight gain and appetite. You are not taking corticoid steroids, right? It is also surprising to me that you are taking two protease inhibitors together. We have seen little benefit in this approach in salvage therapy. And that protease load may impair insulin sensitivity and induce fat gain. Ask your doctor about your Prezista and Reyataz combination use to find out why he/she chose to prescribe it.
Has your doctor checked your fasting lipids and glucose? I would like to see if he/she can run a glucose tolerance test to see how you are metabolizing sugar. I would also like to you to ask your doctor about a thyroid function test.
You should be referred to a dietitian and an endocrinologist for sure. Your weight gain will make your joint problems worse as time goes by.
The supplement combination that you mention can probably work at increasing gone density slowly, but I have the feeling that your problem is more related to joint wear and tear than it is low bone density, although it would not hurt to have a DEXA bone scan done to ensure that your bones are OK.
I am sorry that I am loading up with so many questions and "to do" list. But your medical picture needs to be a lot clearer with other pieces of the puzzle that may help get you on your way of weight loss and joint health.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Why Am I Getting Herpes Outbreaks Every Few Weeks?
- What Would Happen If You Had Sex With Someone That Had Genital Warts?
- What Does Herpes Do To Immune System?
- What Do Genital Warts Look Like When They First Appear?
- What Can Happen If Genital Herpes Is Left Untreated?
- What Are Other Names For Toxoplasmosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.